Emergency Medicine Flashcards
6 cards from real EDAIC practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.
Read the first 6 Emergency Medicine flashcards as text
A 58-year-old male presents in refractory ventricular fibrillation after 35 minutes of advanced cardiac life support. He has received 6 defibrillation attempts, amiodarone 450 mg total, and epinephrine 5 mg total. Core temperature is 35.8°C. Which intervention has the strongest evidence for survival with good neurological outcome in this scenario?
Answer: Initiate extracorporeal CPR (ECPR) with veno-arterial ECMO
ECPR (extracorporeal CPR) with VA-ECMO is the intervention with the strongest evidence for survival with good neurological outcome in refractory VF (>30 min despite standard ACLS). Multiple observational studies and the ARREST trial demonstrate meaningful survival benefit in carefully selected patients with witnessed, shockable rhythms who fail conventional resuscitation. DSED showed promise in the DOSE-VF trial but primarily as a rhythm-conversion strategy, not a rescue therapy in this timeframe. High-dose epinephrine is associated with worse neurological outcomes. Lidocaine as a second antiarrhythmic after amiodarone failure is not evidence-based in refractory VF.
A 72-year-old woman on warfarin (INR 3.8) presents with spontaneous intracerebral haemorrhage confirmed on CT. GCS is 10. She weighs 68 kg. Which reversal strategy achieves the fastest and most reliable INR normalisation to facilitate urgent neurosurgical intervention?
Answer: 4-Factor Prothrombin Complex Concentrate (4F-PCC) dosed by weight and INR + Vitamin K 10 mg IV
4F-PCC (containing Factors II, VII, IX, X, Protein C and S) combined with IV Vitamin K is the gold standard for urgent warfarin reversal in life-threatening haemorrhage. 4F-PCC achieves INR normalisation within minutes, is volume-sparing (critical in ICH to avoid ICP elevation from large FFP volumes), and is superior to FFP in speed and reliability. Vitamin K alone takes 6–12 hours. FFP alone requires large volumes and is slow. rFVIIa is not licensed for warfarin reversal and carries significant thrombotic risk without providing the full factor replacement offered by 4F-PCC.
During resuscitation of a 44-year-old with massive pulmonary embolism confirmed on CTPA (submassive → massive transition with cardiac arrest), alteplase 50 mg IV is administered. CPR is continued for 90 minutes post-thrombolysis without ROSC. The next most appropriate step is:
Answer: Initiate surgical pulmonary embolectomy or catheter-directed therapy with ongoing mechanical CPR
When thrombolysis fails to achieve ROSC in massive PE, surgical pulmonary embolectomy or catheter-directed mechanical thrombectomy/aspiration with continued mechanical CPR (using a device such as LUCAS) represents the next rescue strategy. European guidelines support escalation to surgical or catheter-based intervention when systemic thrombolysis fails. A second dose of alteplase carries extreme haemorrhagic risk without established benefit. Cessation is premature as PE-related arrest can have good outcomes with definitive clot removal. Heparin alone will not rapidly relieve the mechanical obstruction causing cardiac arrest.
A 29-year-old male develops severe anaphylaxis to IV contrast. He receives IM adrenaline 0.5 mg × 2 doses, 2L IV crystalloid, salbutamol nebulisers, and IV hydrocortisone with persistent hypotension (BP 65/40 mmHg) and wheeze. He takes metoprolol 100 mg daily for SVT. Which agent is MOST appropriate as the next step?
Answer: IV glucagon 1–2 mg bolus followed by infusion
Beta-blocker therapy (metoprolol) causes catecholamine-resistant anaphylaxis by competitively antagonising the beta-adrenergic effects of adrenaline, explaining the refractory hypotension and bronchospasm despite adequate adrenaline dosing. Glucagon acts via a non-adrenergic (adenylate cyclase) pathway, bypassing beta-receptor blockade to restore cardiac inotropy and chronotropy — it is the specific antidote in this scenario. IV adrenaline infusion may have limited effect due to beta-blockade. Vasopressin can support blood pressure but does not address the bronchospasm. Antihistamines are adjuncts and have no role in haemodynamic rescue.
A 67-year-old post-cardiac surgery patient develops acute limb ischaemia 4 hours post-operatively with a cold, pulseless right leg. Heparin was reversed with protamine at the end of surgery. Anti-Xa level is undetectable. The vascular surgeon plans urgent embolectomy. Which haematological consideration is MOST critical before proceeding?
Answer: Check for heparin-induced thrombocytopenia (HIT) and avoid heparin flush; use bivalirudin for intraoperative anticoagulation if HIT is confirmed
Acute limb ischaemia 4 hours post-cardiac surgery in a heparinised patient should raise immediate suspicion for Heparin-Induced Thrombocytopenia type II (HIT), which paradoxically causes thrombosis. HIT antibodies can be present from prior heparin exposure, and the 4T score should be applied. If HIT is suspected, all heparin (including catheter flushes) must be stopped, and a non-heparin anticoagulant (bivalirudin is preferred intraoperatively due to its short half-life and reversibility via dialysis) must be used for any subsequent anticoagulation. Re-administering protamine is incorrect and potentially dangerous. Prophylactic FFP without documented coagulopathy is not indicated. Delaying surgery risks irreversible limb ischaemia.
A 52-year-old woman is brought in with altered consciousness, seizures, and hyponatraemia (Na⁺ 108 mmol/L). She is known to have SIADH from small cell lung cancer. She has active convulsions. What is the CORRECT immediate sodium correction strategy?
Answer: Administer hypertonic saline 3% NaCl 150 mL IV over 20 minutes, repeat if seizures persist, targeting a 5 mmol/L rise in the first hour
Severe symptomatic hyponatraemia (seizures, Na⁺ <120 mmol/L) is a neurological emergency requiring immediate correction with 3% hypertonic saline. European guidelines (ESICM/ERA-EDTA) recommend 150 mL of 3% NaCl over 20 minutes, repeated up to three times (or until seizures stop), targeting an acute rise of 5 mmol/L to abort the seizure. The 24-hour cap of 10–12 mmol/L (8 mmol/L in high-risk patients for ODS) applies to ongoing correction but NOT to the acute bolus used to treat life-threatening symptoms. Isotonic saline may worsen hyponatraemia in SIADH. Tolvaptan is contraindicated in acute severely symptomatic hyponatraemia due to excessive correction risk.
How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy
Sources & references
Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy
- esaic.org — Eligibility, passing score, time limit, test delivery, score release, exam dates · verified Oct 2026